| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Hormone Imbalance
January 2000

Q. My daughter is 28 years old and is pregnant with her second child. She was recently hospitalized with a severe infection that was due to a hormonal imbalance. She is now out of the hospital, but at her check-up today, she was monitored for approximately two hours by her obstetrician, because her blood pressure is so low. She is 5'5" and weighs about 100 pounds. Her low blood pressure has caused fainting episodes and the doctor told her not to drive by herself. However, nothing was prescribed to help alleviate this. Is there something she can be given for this hypotension, or does she just live with it? Her cholesterol is also very low; last check was like 25. Would this have any impact on her blood pressure?

A. Unfortunately, there is not enough information in your story to help know exactly what is going on. The hormone imbalance could be hormones related to the pregnancy, but these rarely cause the blood pressure to go down so low. In addition, it is not a cause of an infection.

Another type of hormone imbalance relates to the adrenal gland, and it is possible for that to be related to a severe infection and subsequently to low blood pressure. In this case, however, it would be very important for her to be taking steroids (such as Prednisone) every day. Certainly if her doctor had known that this was the type of hormone imbalance, this medicine would have been prescribed and you would have mentioned it.

A cholesterol of 25 is incredibly low (the lowest I've ever heard of), and I'm not sure that number is right. In any case, it is not likely that the cholesterol and the blood pressure are related.

Hopefully, by the time you have read this more information will be available. Certainly I would be interested in knowing how things have worked out for her.

Disclaimer Back to Ask the Medical Experts